Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 224, NWS Dodge City, KS

June 28, 1998Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 1998, 8:50 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1998, 8:50 PM CDT (01:50 UTC)
Expired
Jun 28, 1998, 9:35 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Pawnee County, KS, Stafford County, KS

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:55 PM CDTThunderstorm Wind 57St John, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3211 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WUUS1 KDDC 290148 RRA
SVRDDC
KSC145-185-290235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
850 PM CDT SUN JUN 28 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS
  NORTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 935 PM CDT

* AT 847 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A CLUSTER
OF SEVERE THUNDERSTORMS 20 MILES SOUTHWEST OF LARNED TO 7 MILES
NORTHWEST OF ST. JOHN MOVING EAST AT 10 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR
  ZOOK         BY 850 PM
  SEWARD       BY 855 PM

* THIS WARNING EXTENDS AND REPLACES THE PREVIOUS WARNING ISSUED
FOR PAWNEE COUNTY.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  THESE SEVERE THUNDERSTORMS HAVE HAD A HISTORY
OF PRODUCING UP TO GOLFBALL SIZED HAIL AND DAMAGING WINDS. SEEK
SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD
ROADS QUICKLY.  YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS.

MCCAMMON/BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:39 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jun 28, 2:39 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT SUN JUN 28 1998

.SHORT AND LONG TERM DISCUSSION...

BOUNDARY THIS AFTERNOON LOCATED FROM NORTH OF GREAT BEND TO DALHART
MAKING SLOW PROGRESS NORTH. DESPITE GOOD LOW LEVEL MOISTURE ALONG
THE BOUNDARY...WARM AIR ADVECTION AT THE MID AND UPPER LEVELS SEEMS
TO BE PUTTING THE NIX ON EXPLOSIVE CONVECTIVE DEVELOPMENT. ALSO MAN
OBS OUT THE WINDOW THROUGHOUT THE DAY SHOW CU OF LITTLE VERTICAL
EXTENT. THEREFORE...FEEL AS IF CAP WILL HOLD THROUGHOUT MOST OF THE
CWA. THE ONLY QUESTION IS WHETHER OR NOT STORMS GET GOING ALONG AND
TO THE NORTH OF THE BOUNDARY FOR MY 4 NORTHERN COUNTIES. FOR
CONTINUITY SAKE...I WILL LEAVE THE 20 POP IN FOR THE FORECAST
FOR TONIGHT.

ALL OF THE MODELS ARE ABOUT ONE DAY SLOWER WITH COLD FRONT PUSHING
THROUGH THE CWA. THEREFORE...THE FORECAST WILL BE ONE OF MAINLY
PERSISTENCE THROUGH TUESDAY...WITH CAP BEING THE MAIN FORCE IN
KEEPING THUNDERSTORM CHANCES VERY SMALL. FRONT NOW APPEARS TO PUSH
THROUGH THE CWA SOMETIME TUESDAY NIGHT IN EARNEST. HOWEVER...IF
MODELS CONTINUE TO SHOW A SLOWING OF THE COLD FRONTS
PROGRESS...THEN HOT AND HUMID CONDITIONS MAY BE THE RULE FOR THE MID
PART OF THIS WEEK AS WELL.

FINALLY...GIVEN THE RISE IN BOUNDARY LAYER MOISTURE AND A QUICK LOOK
AT THE RULES FOR A HEAT ADVISORY...WEVE DECIDED TO EXPAND THE HEAT
ADVISORY WESTWARD.

MCCAMMON

EXTENDED DISCUSSION...IN GENERAL AGREEMENT WITH PMDEPD.  MODEL
DIFFERENCE APR TO BE LARGE THE RESULT OF CNVCTV FEEDBACK
PARAMETERIZATION. AVN AND SHORTER RANGE MODELS IN RSNBL AGREEMENT
ALOFT IN ROTATING S/W AROUND UPR LOW OVR QUEBEC AND PUSHING THE NRN
PLNS BNDRY S INTO MY FA BY TUES NGT.  A LOT WL DEPEND UPON HOW FAR S
AND SW THIS BNDRY GOES. IF THERE IS PCPN N OF THE FNT IN THE NRN
PLNS MONDAY NIGHT AS IT LOOKS THERE SHOULD BE THEN THE LATENT HEAT
EXCHANGES WL STRENGTHEN THE COLD AIR ALLOWING THE FNT TO MAKE MORE
SWRLY PROGRESS. ADDITIONALLY...UPSLP FOCUS LATE TUE ALG THE THE
BNDRY IN NE COLO AND WRN NEBR COULD WELL LEAD TO AN MCS MOVING DOWN
THE FRONT TUES NGT AND FURTHER REINFORCING THE COLD AIR. IF ALL THIS
MATURES WL NEED TO MNTN A CHC FOR SHWRS AND TSTMS TUE NGT AND WED
AND GO FAIRLY CLOSE TO FMR FOR TEMPS ON WED.  THUR AND FRI SHD SEE
THE BNDRY WORKING OFF TO THE NORTH AGN AS THE HEAT LOW
REINTENSIFIES OVR W KS DIRECTLY UNDER THE UPR LVL HIGH. WL GO ABV
FMR TEMPS FOR THUR AND FRI. GOING 6-10 DAY APRS ON TRACK.

JOHNSON

.DDC...HEAT ADVISORY THROUGH MONDAY KSZ064>066-077>081-086>090
OR ALONG AND EAST OF A JETMORE TO SUBLETTE TO LIBERAL LINE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 075/101 076/103 070 000
GCK 070/099 072/102 069 000
EHA 069/102 069/104 065 000
LBL 077/104 078/104 070 000
HYS 073/101 074/103 068 200
P28 079/104 081/106 073 000

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:08 PM CDTSevere Thunderstorm WarningDDCPawnee32 min
Jun 28, 7:44 PM CDTSevere Thunderstorm WarningDDCPawnee61 min
Jun 29, 6:13 PM CDTSevere Thunderstorm WarningDDCScott62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.